Oklahoma, 2025Hail in Oklahoma, September 17, 2025
September 17, 2025 · NWS OUN · 1 event in 1 county or zone
Scattered afternoon and evening thunderstorms developed along a cold front across western and northern Oklahoma on the 17th. A meandering upper-level low over the north-central United States increased wind shear near to the Oklahoma-Kansas state line during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon and evening thunderstorms developed along a cold front across western and northern Oklahoma on the 17th. A meandering upper-level low over the north-central United States increased wind shear near to the Oklahoma-Kansas state line during the evening. This created conditions that supported a briefly organized thunderstorm, which resulted in reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 11:39 AM CST, 5 hours 29 minutes earlier. Its key messages:
- Updated at 1236 PM CDT Wed Sep 17 2025
- Periods of rain and thunderstorms are expected today in northern and western Oklahoma, with chances moving southward tomorrow and Friday.
- Temperatures will cool down briefly late this week and again early next week.
Area forecast discussion, Sep 17, 11:39 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Wed Sep 17 2025
...New NEAR TERM, SHORT TERM...
.KEY MESSAGES...
Updated at 1236 PM CDT Wed Sep 17 2025
- Periods of rain and thunderstorms are expected today in
northern and western Oklahoma, with chances moving southward
tomorrow and Friday.
- Temperatures will cool down briefly late this week and again
early next week.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 1236 PM CDT Wed Sep 17 2025
Key Point: Storms are likely along and north of a boundary across
northwest Oklahoma this afternoon.
Meteorological Discussion: With rain moving through the area,
surface analysis is rather messy showing multiple weak boundaries
across northern Oklahoma / Kansas / the panhandles. The upper low
will be a driving mechanism for scattered showers and storms this
afternoon and evening, focusing the highest PoPs in northwest
Oklahoma. Most CAMs don't start this back up until after 3pm.
HREF suggest around 1500 joules of CAPE and no more than about 30
knots of effective bulk shear, allowing for the possibility of a few
brief strong to severe storms (with wind as the primary threat).
Instability will wane quickly in the evening, but additional showers
will be possible overnight into tomorrow morning.
Day
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 1236 PM CDT Wed Sep 17 2025
Key Points: Scattered storm chances continue on Thursday with a
cooldown into Friday.
Meteorological Discussion: Scattered showers and storms will
continue across northern Oklahoma through Thursday as the upper low
shifts eastward. This will keep temperatures cooler (upper 70s /
lower 80s) across this area.
Additional outflow will provide some support for showers into
southern Oklahoma Thursday night into early Friday. Temperatures
will be a bit more uniform across the area on Friday (mid 80s to
lower 90s) behind these boundaries.
Day
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 1239 AM CDT Wed Sep 17 2025
Key Points: Daily rain chances continue into early next week, when
another cooldown is likely to occur.
Meteorological Discussion: Although the initial trough across the
Plains is expected to lift out of the reach of our area, full
ridging is not likely to return. This is because the subtropical
ridge will redevelop further west across the northern Mexican
highlands, leaving us in a northwest flow zone on its northeast
periphery. Because of that, at least low (20-40) percent chances of
rain are expected on both days this weekend, especially along and
southeast of I-44. Temperatures are likely to warm up some and
settle back in above normal.
A pattern flip is likely beginning on Monday as one of the first
true fall troughs of the year translates eastward across the
northern Plains. Though most of the troughing will miss us to the
north, global guidance shows a cutoff low developing at its base.
That will help cool off our temperatures on Monday and Tuesday and
bring in more rain chances. We might finally begin to dry out on
Wednesday as the cutoff low starts to wander east.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Sep 17 2025
Predominately VFR category is expected at all terminals through
the period. Isolated to scattered coverage of showers and
thunderstorms is expected across northwestern Oklahoma this
afternoon and evening (after ~19-20 UTC). This activity may impact
KWWR (at least for a time), offering potential for lowered vis
and gusty and erratic winds. There is some potential this activity
spreads as far southward as KCSM near sunset, though uncertainty
is high enough to preclude highlights.
Scattered rain/storms will continue to spread slowly south and
east early on Thursday morning, with low probability potential for
terminal impact after daybreak at KPNC/KSWO. A weak surface front,
likely enhanced by convection this evening, will move southward
across the area on Thursday morning as well. This will offer a
more sustained north/northwesterly wind shift at northern and
central Oklahoma terminals.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 86 64 86 / 10 30 50 20
Hobart OK 66 89 62 90 / 20 30 40 10
Wichita Falls TX 69 91 66 91 / 0 20 30 20
Gage OK 60 76 57 84 / 60 50 20 10
Ponca City OK 66 84 62 86 / 30 40 50 10
Durant OK 69 93 68 89 / 0 20 50 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
NEAR TERM...14
SHORT TERM...14
LONG TERM....04
AVIATION...09
In the hours before
Special weather statement, Sep 17, 3:51 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Norman OK
451 PM CDT Wed Sep 17 2025
OKZ009-172215-
Ellis OK-
451 PM CDT Wed Sep 17 2025
...A strong thunderstorm will impact portions of northwestern Ellis
County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Follett, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3658 10000 3660 9998 3659 9965 3654 9960
3650 9961 3635 10000 3655 10001
TIME...MOT...LOC 2150Z 236DEG 29KT 3645 10002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MahaleSpecial weather statement, Sep 17, 5:03 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
603 PM CDT Wed Sep 17 2025
OKZ004-172330-
Harper OK-
603 PM CDT Wed Sep 17 2025
...A strong thunderstorm will impact portions of northwestern Harper
County through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Rosston, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9958 3681 9958 3675 9987 3692 9996
3700 9976
TIME...MOT...LOC 2303Z 246DEG 18KT 3687 9983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Hail, Harper
- When
- September 17, 5:08 PM CST
- Where
- Harper County, 13.8 mi N of Selman
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -99.484
The Comanche County, Kansas Emergency Management Agency relayed a report of hailfall along the Oklahoma-Kansas border.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, September 17 to 18, 2025$112,000 · 56 kt wind · 19 events
- Flood and Hail in Texas, September 17, 2025$85,000 · 2.5 in hail · 4 events
- Strong Wind in American Samoa, September 17, 2025$25,000 · 1 event
- High Wind in Alaska, September 17, 202565 kt wind · 8 events
- Hail and Damaging Winds in Missouri, September 17, 20251 in hail · 7 events
- Hail in Colorado, September 17, 20251.5 in hail · 5 events
- Damaging Winds in Iowa, September 17, 202562 kt wind · 5 events
- Damaging Winds in Alabama, September 17, 2025$4,000 · 4 events
- Waterspouts in Gulf of Mexico, September 17, 20253 events
- Flash Flood and Dust Storm in Arizona, September 17, 2025$3,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 17, 20252 events
- Hail and Damaging Wind in Arkansas, September 17, 202557 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290046.